Ibuprofen vs Aspirin: Difference and Comparison

 Ibuprofen and aspirin are drugs that are purchased from pharmacies without a prescription from a doctor.

Their most common preventive use is against pain from inflammation, cramps, etc, and is therefore also called pain relief medicines.

They are commonly referred to as over-the-counter medications due to their unprescribed nature.

Key Takeaways

  1. Ibuprofen is better for reducing inflammation and pain, while aspirin is better for preventing heart attacks and strokes.
  2. Ibuprofen can cause stomach irritation and bleeding, while aspirin can cause stomach irritation, bleeding, and blood-thinning effects.
  3. Ibuprofen is available over the counter, while aspirin is available over the counter or by prescription.

Ibuprofen vs Aspirin

Ibuprofen is a medicine with propionic acid as the active ingredient and it is meant for regular use for cramps and headaches, although larger doses will require a prescription from the doctor. Aspirin is a common over-the-counter medicine made with salicylic acid as the main ingredient.

Ibuprofen vs Aspirin
/10

Health Quiz

Test your knowledge about topics related to health

1 / 10

What is the best way to lower your risk of heart disease?

2 / 10

What is the most common type of arthritis?

3 / 10

What is the role of carbohydrates in our diet?

4 / 10

What is the main cause of hypertension (high blood pressure)?

5 / 10

How many chambers are in the heart?

6 / 10

What is the best way to maintain oral health?

7 / 10

A thick, oily, dark, liquid that forms when tobacco burns is ___________.

8 / 10

What is the leading cause of death worldwide?

9 / 10

What is the best way to protect against the sun’s harmful rays?

10 / 10

The parts of the body that work together to change food into a form the body can use.

Your score is

0%

Ibuprofen has a definite dose that is meant for regular uses such as headaches or cramps. In case a patient wants higher doses to counter their pain, then they need a prescription from the doctor, without which the pharmacist might refuse to provide the high-dose medication. This is because such higher doses might give rise to side effects that might be chronic.

Aspirin is a common household medicine name that almost all houses have in their first-aid box. One of the most common over-the-counter medicine in India is aspirin. Their doses are always kept in check by the pharmacists to make sure that the purchasers don’t overdose and get a major side effect if used for a long.

Comparison Table

Parameters of ComparisonIbuprofenAspirin
Active IngredientPropionic acidSalicylic acid
Regular Dose200 mg325 mg
Can be Taken By People With Cardiovascular IssuesNoIt’s not an issue
Is a Risk to People With Clotting IssuesNoYes
Better for Long TermYesNo, unless for heart issues

What is Ibuprofen?

Ibuprofen is a common painkiller used by people all over to get relief from recurring pain.

The active ingredient in ibuprofen is propionic acid. It is a three-carbon compound, with the third carbon being a part of the acid side chain.

The two-carbon chain that the acidic group is attached to is the reason ibuprofen is different from its sister pain relief medicines.

Ibuprofen isn’t always sold under the chemical name, but rather it has a few brand names that might change with the country of origin or country of sale.

In India, it’s more commonly known to the common mass as Advil or Motrin.

The major action of ibuprofen is to inhibit an enzyme that causes inflammation.

Inflammations can be a reason for massive pain in the sites of action.

Ibuprofen inhibits the enzyme cyclooxygenase, which is more commonly called COX enzyme among the medical fraternity.

COX prevents the activated formation of prostaglandins, which are the major reason for the formation of inflammation.

The regular dose of ibuprofen that pharmacists provide for pain relief is 200 milligrams.

It can be taken within an hour gap of 4-6 hours, depending on the intensity of the patient is pain.

It is advised to not keep having the medication in a small-time gap, such as an hour or so.

But that doesn’t mean it isn’t prescribed in smaller doses for long-term use by doctors for those who might need its effects to cure something bigger.

A few side effects of ibuprofen include nausea and diarrhea, along with headaches and abdominal pains.

People who have a history of cardiovascular issues are always advised not to have ibuprofen medicines as they might aggravate their problems.

High doses of ibuprofen can lead to kidney failure and peptic ulcers.

ibuprofen

What is Aspirin?

 Aspirin is the most commonly gone for pain relief medicine.

The main ingredient in aspirin is salicylic acid which gives it a unique difference from other painkillers out on the market.

It has seven carbon atoms, including the carbon from the -COOH of the acidic group.

It has many brand names other than the chemical name of aspirin.

In India, it is commonly present in pharmacies under the name of Bayer or Ecotrin.

Their major site of action is the glands that produce prostaglandins that cause inflammation.

Aspirin, therefore, inhibits the formation of the enzyme cyclooxygenase, which helps in the formation of prostaglandins.

A regular dose of aspirin is 325 milligrams.

Each dose can be taken with a time gap of over 5 hours to enhance the activity of the medication.

Higher doses are strictly kept a tab off by medical practitioners and even the local pharmacists.

The higher the dose, the greater would be the side effects and the longer it would affect the individual.

Long terms are not recommended as they might lead to kidney failure issues.

But if a doctor prescribes long-term aspirin usage, it might be in cases of patients with a history of heart attacks or strokes.

But the doctors have always prescribed a low dose of about 81 milligrams for such long-term courses.

This low dose is commonly called baby aspirin.

Baby aspirin is a daily taken medicine for people with chronic heart disorders.

Those people with a greater risk of bleeding are advised not to have aspirin as it might aggravate the situation.

Even people with kidney failures are advised to keep away from aspirin.

aspirin

Main Differences Between Ibuprofen and Aspirin

  1. While the active ingredient in ibuprofen is propionic acid, that in aspirin is salicylic acid, both of which have a difference in their carbon numbers.
  2. The common brand names of ibuprofen are Advil and Motrin, while aspirin is Bayer and Ecotrin.
  3. It is more common for ibuprofen to be used as a long-term medication than aspirin because the amount of side effects shown by ibuprofen tends to be less in the long run.
  4. The regular dose limit of ibuprofen is 200mg, the bare minimum required to help them overpower their pain, while that of aspirin is 325mg.
  5. Ibuprofen shows side effects for those with cardiovascular disorders, while aspirin is known to cure it.
Difference Between Ibuprofen and Aspirin
References
  1. https://www.acpjournals.org/doi/abs/10.7326/0003-4819-91-6-877
  2. https://www.ahajournals.org/doi/abs/10.1161/01.cir.101.10.1206

Last Updated : 13 July, 2023

dot 1
One request?

I’ve put so much effort writing this blog post to provide value to you. It’ll be very helpful for me, if you consider sharing it on social media or with your friends/family. SHARING IS ♥️

Leave a Comment

Your email address will not be published. Required fields are marked *

Want to save this article for later? Click the heart in the bottom right corner to save to your own articles box!